Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 33, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at May 11, 2008, 4:18 AM EDT for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 4:18 AM EDT (08:18 UTC)
- Expired
- May 11, 2008, 4:45 AM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:37 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2775 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 11, 4:14 AM EDT, 4 minutes earlier.
Area forecast discussion, May 11, 4:14 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH OF THE AREA THIS MORNING AND A STRONG
COLD FRONT WILL MOVE THROUGH FROM THE WEST LATE THIS AFTERNOON.
HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT THROUGH TUESDAY
NIGHT. ANOTHER WEATHER SYSTEM WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT WILL MOVE NORTH THROUGH THE AREA THIS MORNING. STRONG
SHEAR WITH LOW CAPE ENVIRONMENT WILL GIVE CONDITIONS FAVORABLE FOR
SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES. AREA IS IN MODERATE
RISK FOR SEVERE STORMS. A TORNADO WATCH IS IN EFFECT WESTERN AND
SOUTHERN SECTIONS UNTIL 10 AM. CAPES 500 OR LESS BUT STORM
RELATIVE HELICITIES ARE 400-500 DURING THIS TIME.
AFTER WARM FRONT MOVES NORTH LATE THIS MORNING...SHEAR DECREASES.
COLD FRONT APPROACHES FROM THE WEST...MOVING THROUGH LATE THIS
AFTERNOON. WILL HAVE CATEGORICAL POPS THIS MORNING...CHANCE THIS
AFTERNOON AND A FEW LINGERING SHOWERS THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LINGERING SHOWERS SHOULD EXIT TO THE EAST. THEN HIGH PRESSURE WILL
BUILD OVER AREA LATER TONIGHT THROUGH TUESDAY. COOLER AND DRIER
AIR WILL MOVE OVER AREA. HIGHS IN THE UPPER 70S TO LOWER 80S. LOWS
IN THE 50S TONIGHT AND UPPER 40S MONDAY NIGHT-TUESDAY MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AGREE WITH GFS SHOWING UPPER RIDGE OVER AREA TUESDAY NIGHT AND
WEDNESDAY. SURFACE HIGH MOVES EAST WEDNESDAY AND UPPER TROUGH
DEEPENS AND INTENSIFIES TO THE WEST. THIS UPPER TROUGH SHOULD
BRING MOISTURE TO THE AREA THURSDAY THROUGH SATURDAY. THERE MAY BE
ENOUGH ENERGY FOR MORE STRONG STORMS LATE IN THE EXTENDED PERIOD.
WILL CONTINUE TO MONITOR SITUATION. HIGH TEMPERATURES SHOULD RISE
BACK INTO THE 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S.
&&
.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.
OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
GAZ040-063>065-077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10Hazardous weather outlook, May 10, 10:25 PM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1025 PM EDT SAT MAY 10 2008 SCZ015-016-018-020>022-025>031-035>038-041-120230- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1025 PM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TOWARD MORNING...ESPCIALLY ACROSS THE SOUTHERN MIDLANDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. GAZ040-063>065-077-120230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 1025 PM EDT SAT MAY 10 2008 ...TORNADO WATCH 302 IN EFFECT UNTIL 5 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 26 min |
| May 11, 3:54 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| May 11, 3:55 AM EDT | Tornado Warning | CAE | Edgefield | 20 min |
| May 11, 4:00 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| May 11, 4:45 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 15 min |
| May 11, 5:13 AM EDT | Tornado Warning | CAE | Aiken, Edgefield, Saluda | 32 min |
| May 11, 5:57 AM EDT | Tornado Warning | CAE | Aiken, Lexington | 18 min |
| May 10, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 36 min |
| May 11, 4:57 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 18 min |
| May 11, 7:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 71 min |
| May 11, 7:15 AM EDT | Tornado Warning | CAE | Burke | 30 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.